However, not everyone appears to do well on statins without debilitating side effects—and there are plenty of possibilities. Statin cardiomyopathy is one such adverse reaction that could be serious: an impact on the heart through a change to the structure of the heart muscle.
Statin Rhabdomyolysis is another that has been addressed in the past. Rhabdomyolysis is a rare, but serious condition typified by the breaking down of muscle tissue at the hands of the statin. The potential for such broken down muscle tissue to become absorbed into the bloodstream, together with serious consequences to the kidney, cannot be understated. Many have died from this rare occurrence.
And here's one you may not have heard before: a lowered libido. While statins and Rhabdomyolysis remains the rare but serious cousin to a fairly common byproduct of statins such as Crestor—muscle pain—there is one muscle in particular that has become problematic for a 45-year-old man recently prescribed Crestor.
The contributor to The People's Pharmacy, a syndicated medical advice column penned by the husband-and-wife team of Joe Graedon, M.S., and Teresa Graedon, Ph.D., describes himself as a physical training instructor with the US Army. Active at 45, he began taking Crestor only to find that statin drugs did more than lower his cholesterol…
It also proved to lower his libido. "My sex drive has totally disappeared," he writes in a column that appeared in the Spokesman Review of Spokane, Washington (6/5/12). "I am unable to maintain an erection and feel tired all the time. It has been causing me a great deal of stress and anguish. Is Crestor causing my erectile dysfunction and libido problems?"
The Graedons answered while there is no mention of a lower sex drive in the Crestor prescribing information, some sexual side effects have been reported in some statin drugs.
But they go one further…
"There is reason to believe that all statins may have a negative impact on sexual function by lowering testosterone levels." The columnists back up their observation by citing studies that appeared in the Journal of Sexual Medicine (April, 2010) and Drug Safety (July, 2009). The latter published French research that suggested statins had the potential to trigger, or worsen erectile dysfunction.
More recent research suggest that statin drugs such as Crestor may cause users to experience decreased energy, fatigue upon exertion or both—as well as muscle aches and pains typically experienced by some patients. In a research letter published in the Archives of Internal Medicine (6/11/12), authors Beatrice A. Golomb, MD, PhD; Marcella A. Evans, BS; Joel E. Dimsdale, MD; and Halbert L. White, PhD outlined their results of a randomized controlled clinical trial that showed fatigue and exercise intolerance inherent with using statins were significantly greater than those patients on a placebo.
READ MORE STATINS LEGAL NEWS
"Side effects of statins generally rise with increasing dose, and these doses were modest by current standards," Golomb said about the statin drugs.
"Yet occurrence of this problem was not rare—even at these doses, and particularly in women. Energy is central to quality of life. It also predicts interest in activity." Golomb, associate professor of medicine at UC San Diego School of Medicine, described the results as "important findings."
As for the complete loss of libido by a relatively young man, a statin lawsuit would not be a surprise.